Alert archive / Arizona / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 42, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 23, 2015, 4:35 PM MST for Gila County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2015, 4:35 PM MST (23:35 UTC)
- Expired
- Aug 23, 2015, 5:00 PM MST
- In force
- 25 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -330 J/kg
- Mixed-layer LCL
- 1826 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:05 PM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 23, 3:05 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 305 PM MST SUN AUG 23 2015 .SYNOPSIS... HIGH PRESSURE WILL BECOME REESTABLISHED TO OUR EAST...RESULTING IN HIGHER THAN NORMAL RAIN CHANCES ACROSS THE LOWER DESERTS THROUGH TUESDAY. DRIER CONDITIONS WILL RETURN BY MIDWEEK ALONG WITH ABOVE NORMAL TEMPERATURES. WELL ABOVE NORMAL TEMPERATURES ARE POSSIBLE BY NEXT WEEKEND. && .DISCUSSION... FORECAST REMAINS VERY COMPLEX THROUGH THE NEXT 24 HOURS AS THE OVERALL FLOW PATTERN REALIGNS WITH MEAN ATMOSPHERIC STEERING FLOW FAVORING HIGHER ELEVATION CONVECTION AND OUTFLOWS WORKING WESTWARD INTO LOWER ELEVATIONS. EARLY AFTERNOON WV IMAGERY AND OBJECTIVE ANALYSIS SHOWS AN ANTI-CYCLONE BECOMING MORE ILL DEFINED AND STRETCHED FROM THE SRN CALIFORNIA COAST THROUGH WRN NEW MEXICO. H8- H5 FLOW VECTORS INITIALLY SAMPLED FROM THE NORTHEAST ON REGIONAL 12Z SOUNDINGS WERE BACKING TO AN EASTERLY DIRECTION PER SPECIAL 18Z KTWC SOUNDING. CORRESPONDINGLY...MIDDAY CONVECTION ALREADY ERUPTING ALONG THE MOGOLLON RIM (AND ASSOCIATED OUTFLOWS) WERE READILY PROPAGATING TOWARDS THE WEST AND SOUTHWEST. 12Z KPSR AND KTWC SOUNDINGS ONCE AGAIN SHOWED AMPLE 12 G/KG MIXING RATIOS IN THE SFC-800MB LAYER...THOUGH DROPPING OFF ABOVE H7. MORE BACKED FLOW IN THE H8-H5 LAYER SHOULD LESSEN THE EFFECTS OF DRY MIXING INTO THE BOUNDARY LAYER THIS AFTERNOON...AND AN UPSTREAM SLUG OF MOISTURE FROM NRN SONORA THROUGH WRN NEW MEXICO MAY INFUSE BETTER MOISTURE AROUND THE CRITICAL H7 LAYER/MIXING LAYER TOP. INSTABILITY HAS BEEN LAGGING SOMEWHAT THROUGH ERN/SERN ARIZONA AS THE ENVIRONMENT WAS SOMEWHAT CONTAMINATED BY CLOUD COVER/PRIOR CONVECTION. HOWEVER...MORE NUMEROUS STORMS WERE BECOMING EVIDENT OVER THE WHITE MOUNTAINS...WITH MORE ISOLD ACTIVITY AROUND TUCSON. THE PRESENCE OF AN INVERT TROUGH AND BETTER ASCENT MAY EVENTUALLY ALLOW MORE ROBUST STORMS TO DEVELOP THROUGH PIMA COUNTY...WITH OUTFLOW BOUNDARIES PROPAGATING NORTHWEST. THE PREPONDERANCE OF HIGH RESOLUTION CONVECTIVE MODELS STILL SHOW ONLY MODEST CHANCES FOR PRECIPITATION REACHING BEYOND HIGHER ELEVATION LOCATIONS OVER YAVAPAI/GILA/PINAL COUNTIES...BUT RATHER LONG REACHING OUTFLOW BOUNDARIES MARCHING WEST/SOUTHWEST THROUGH CNTRL (AND EVEN WRN) ARIZONA. IF BETTER MOISTURE CAN INDEED BE ADVECTED WESTWARD INTO THE H7 LAYER FASTER (OR CONCURRENTLY) THAN DEEPER OUTFLOW...SCT STORMS WOULD BE POSSIBLE AT LOWER DESERT COMMUNITIES...THOUGH PROBABILITIES ARE NOT OVERWHELMING. HAVE RESERVED THE BETTER CHANCES AROUND THE PERIPHERY/CWA BOUNDARY IN THE ERN HALF OF THE FORECAST AREA. BETTER CHANCES FOR PRECIPITATION APPEAR TO BE ON MONDAY AS BETTER DEFINED HIGH PRESSURE DRIFTS TOWARDS THE FOUR CORNERS RESULTING IN A DEEP MOIST SOUTHEASTERLY FLOW. MODELS ALSO INDICATE THAT THE 250 MB HIGH DISPLACED TO THE SOUTH WILL PRODUCE A SUBSTANTIAL DIFLUENT AND DIVERGENT PATTERN IN THE UPPER LEVELS...HELPING TO PROVIDE ASCENT WHICH MAY OFFSET ANY LACK OF INSTABILITY DUE TO THE WIDESPREAD CLOUDINESS. CONVECTIVE ALLOWING MODELS HAVE NOT BEEN OVERLY BULLISH ON STORM FORMATION MONDAY...HOWEVER PAST EXPERIENCE SUGGESTS PARAMETERIZED MODELS MAY PERFORM BETTER IN THIS SITUATION OF WEAK INSTABILITY/STRONG DIFLUENCE SETUP. THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL PERSIST TUESDAY BUT WILL LIKELY SHIFT SOMEWHAT TO THE WEST. MODELS CONTINUE TO SUGGEST THAT SEVERAL TRAILING VORT MAXES AND MCVS WILL PROVIDE ASCENT IN A RELATIVELY STRONG AND MOIST SOUTHERLY FLOW. THE FOCUS FOR PRECIPITATION WILL SHIFT NORTHWARD WEDNESDAY AS THE AFOREMENTIONED TROUGH ACCELERATES NORTHEASTWARD AROUND THE ANTICYCLONE IN NM...THOUGH SUFFICIENT RESIDUAL MOISTURE WILL LIKELY RESIDE OVER MUCH OF THE FORECAST AREA SUCH THAT SOME RAINFALL PROBABILITY MENTION IS WARRANTED. GFS/ECMWF ARE IN GOOD AGREEMENT THAT THE RIDGE WILL AGAIN MIGRATE TO OUR SOUTH LATE IN THE WEEK...RESULTING IN A SOUTHWESTERLY FLOW AND A RETURN TO WARMER AND DRIER CONDITIONS. ABOVE NORMAL TEMPERATURES ARE LIKELY BEGINNING THURSDAY WITH HIGHS IN THE PHOENIX AREA POTENTIALLY REACHING 110 DEGREES AGAIN BY NEXT SATURDAY...AND EVEN WARMER ACROSS SOUTHEASTERN CA. THIS COULD BE THE WARMEST AUGUST ON RECORD FOR BOTH PHOENIX AND YUMA AND THE PERIOD OF ABOVE NORMAL TEMPERATURES TO END THE MONTH MAY HELP CLINCH THE TOP SPOT FOR BOTH LOCATIONS. && .AVIATION... SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL... INCREASING CLOUD DECKS FROM THE EAST...SCT TO BKN CIGS 15-20K FT LIKELY THIS EVENING. THUNDERSTORM CONVECTION SHOULD REMAIN MOSTLY TO THE NORTH AND EAST OF PHOENIX AREA TERMINALS...HOWEVER OUTFLOW WINDS ARE A BIGGER THREAT AND WILL IMPACT TERMINALS WITH A WIND SHIFT. CONFIDENCE IS MODERATE FOR A WIND SHIFT BETWEEN 00Z AND 02Z FROM THE EAST FOR KPHX...AND EAST-SOUTHEAST FOR KIWA. BLOWING DUST MAY BE A THREAT WITH STRONGER OUTFLOW BOUNDARIES BUT CONFIDENCE IS LOW TO REDUCE VIS IN THE TAFS. AFTER THE WIND SHIFT TO THE TERMINALS...EXPECTING MORE OF AN EASTERLY HEADING THROUGH 12Z MONDAY. SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH... SKIES SHOULD REMAIN MOSTLY CLEAR WITH PERSISTENT SOUTH TO SOUTHEASTERLY WINDS FORECAST FOR THE WESTERN TERMINALS THROUGH MONDAY MORNING. CONVECTIVE ACTIVITY WILL STAY TO THE EAST ACROSS AZ THIS AFTN/EVENING...WITH SOME HIGH LEVEL DEBRIS CLOUD LIKELY IN LATER INTO THE OVERNIGHT FOR KBLH. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... TUESDAY THROUGH SATURDAY... MONSOON MOISTURE LEVELS AND HUMIDITIES WILL PERSIST TUESDAY AND WEDNESDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE IN FROM THE SOUTHEAST. THESE DISTURBANCES WILL SUPPORT ELEVATED CHANCES FOR MORE WIDESPREAD AND SUBSTANTIAL STORM DEVELOPMENT REGION-WIDE...WITH STORM CHANCES REACHING BEYOND THE CO RIVER VALLEY. MIN RH VALUES WILL GENERALLY RANGE BETWEEN 20 TO 30 PERCENT WITH GOOD OVERNIGHT RECOVERY. OUTSIDE OF THUNDERSTORM OUTFLOW AND VICINITY WINDS...SFC WINDS WILL BEGIN TO FOLLOW TYPICAL DIURNAL/DRAINAGE DRIVEN TRENDS. A DRAW DOWN OF MONSOON MOISTURE IS STILL FORECAST TOWARDS THE END OF THE WEEK...BUT MAY OCCUR AT A SLOWER RATE THAN ORIGINALLY THOUGHT. THE UPPER RIDGE WILL GRADUALLY POSITION ITSELF TO DRAW IN DRIER WESTERLY FLOW ALOFT...RELEGATING STORM CHANCES BACK ACROSS THE EASTERN AZ AND THE HIGHER TERRAIN. AS THE AIRMASS SLOWLY DRIES OUT...DAYTIME TEMPERATURES WILL RISE TO ABOVE NORMAL VALUES AND IN SOME OF THE SOUTHEAST CA FIRE ZONES PUSH THE 110F MARK BY THE WEEKEND. && .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...MO/HIRSCH AVIATION...DEWEY FIRE WEATHER...NOLTE
In the hours before
Special weather statement, Aug 23, 3:58 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 358 PM MST SUN AUG 23 2015 AZZ024-232330- SOUTHERN GILA/TONTO NF FOOTHILLS AZ- 358 PM MST SUN AUG 23 2015 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL GILA...EASTERN MARICOPA AND NORTHEASTERN PINAL COUNTIES UNTIL 430 PM MST AT 358 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TOP-OF-THE-WORLD...OR 10 MILES NORTHEAST OF SUPERIOR. THIS STORM WAS NEARLY STATIONARY. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TOP OF THE WORLD AND HIGHWAY 60 WEST OF GLOBE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3351 11111 3350 11091 3334 11090 3333 11114 TIME...MOT...LOC 2258Z 358DEG 3KT 3342 11102 PI
Special weather statement, Aug 23, 4:07 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
407 PM MST SUN AUG 23 2015
AZZ024-232330-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
407 PM MST SUN AUG 23 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL GILA COUNTY
UNTIL 430 PM MST
AT 406 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GLOBE...MOVING SOUTH AT 10 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GLOBE...CUTTER...AND CLAYPOOL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3352 11079 3358 11066 3348 11056 3322 11069
3327 11089
TIME...MOT...LOC 2306Z 019DEG 9KT 3341 11071
PISpecial weather statement, Aug 23, 4:31 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
431 PM MST SUN AUG 23 2015
AZZ024-240000-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
431 PM MST SUN AUG 23 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL GILA COUNTY
UNTIL 500 PM MST
AT 431 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GLOBE...MOVING WEST AT 10 MPH.
WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH
VERY HEAVY RAINFALL AND FREQUENT LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
GLOBE...MIAMI...CLAYPOOL...AND CUTTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3354 11091 3356 11073 3353 11055 3320 11062
3323 11084 3341 11097
TIME...MOT...LOC 2331Z 070DEG 7KT 3340 11073
PIThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 3:58 PM MST | Special Weather Statement | PSR | Gila | 32 min |
| Aug 23, 4:07 PM MST | Special Weather Statement | PSR | Gila | 23 min |
| Aug 23, 4:31 PM MST | Special Weather Statement | PSR | Gila | 29 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.